Powdered Caffeine

The rise in the use of powdered caffeine has brought with it a series of problems just now beginning to be addressed by the Federal Drug Administration. Powdered caffeine products have been surging in popularity in recent years, but how safe are they?

Caffeine is a naturally occurring substance found in coffee, tea, chocolate, kola nut and a variety of other plants. Since caffeine is known to stimulate the nervous system, it is classified as a drug and is considered mildly addictive. It is estimated that 80% of Americans get some amount of caffeine from their diet every day. Most experts agree that moderate intake of naturally occurring caffeine, 100 to 300 milligrams per day, is not harmful.

This is not the case with synthetic, or manufactured caffeine. Synthetic caffeine, sold in powdered form is highly condensed. One serving equals one sixteenth of a teaspoon and contains as much caffeine as two large cups of coffee, or 200 milligrams. Such small, potent serving sizes dramatically increase the possibility of overdosing. Consider that measuring out one eighth of a teaspoon as opposed to one sixteenth would result in the intake of the equivalent of four large cups of coffee all at once. One teaspoon contains as much caffeine as thirty-two cups of coffee.

The FDA is now warning people to avoid using powdered caffeine altogether. Unfortunately, powdered caffeine is sold as a dietary supplement and is not currently regulated by the FDA, limiting the agency’s ability to ban its production and sale. Dietary supplements do not require FDA approval before they can be marketed to the public, creating a nightmare scenario of consumers who don’t understand the dangers of a highly concentrated synthetic caffeine product and a regulatory agency without the power to ban or limit its availability. The problem is so alarming that the FDA is now gathering information on powdered caffeine sales and use with an eye towards making regulatory changes that would allow it to ban synthetic caffeine products entirely. Until such time, it is critical that awareness of the dangers of these products continue to be raised.

The Young Are Most Likely To Use Powdered Caffeine

Increasingly, adolescents and young adults are turning to powdered caffeine in much the same manner that they use caffeine-laden energy drinks: for that extra energy jolt while cramming all night during exams, for that little burst first thing in the morning before an early class or workout. What is most concerning about the synthetic caffeine trend is that there are no regulations regarding the product, meaning it can be bought and consumed by anyone, including children. Compounding the risk is the fact that the powder can be bought for as little as $6.00 for 100 grams.

While young, otherwise healthy people may consider themselves immune from the effects of too much caffeine, a high enough dose can cause serious, sometimes fatal health complications. Logan Stiner, an eighteen year old from LaGrange, Ohio died from arrhythmia and a seizure in May 2014 after consuming caffeine powder. Other deaths, such as that of a man in Georgia, are now being reviewed as powdered caffeine is believed to have played a role.

The Side Effects of Powdered Caffeine Use

It’s very important to recognize the signs and symptoms of caffeine overdose and to know when medical intervention is necessary. Besides the well known symptom of sleeplessness, some of the common side effects of excessive caffeine use are:

  • Diarrhea
  • Nausea
  • Increased heart rate
  • Irritability
  • Vomiting
  • Blurred vision

More serious side effects include:

  • Dehydration
  • Fever
  • Stomach bloating
  • Stomach pain
  • Erratic heartbeat
  • Seizures
  • Cardiac arrest
  • Body tremors
  • Ringing in the ears
  • Seeing zig zag or flashing lights before the eyes

Health professionals strongly advise anyone experiencing any of the above symptoms to seek medical treatment immediately. Caffeine overdose may not sound like a serious condition, given how prevalent caffeine is in our society, but it can prove lethal. Fatalities are usually caused by seizure, cardiac arrest, aspiration or depletion of electrolytes, but an altered mental state can also result from caffeine toxicity. In such cases, the patient may not be able to maintain an open airway.

Inpatient care is essential to treating patients with severe caffeine poisoning. Never try to treat a victim of powdered caffeine overdose at home. Immediate inpatient medical care is a must. There are a number of complications that can arise from caffeine overdose, and a patient may need intubation, oxygen or other care that is only available in a hospital or medical center. Further complications such as prolonged vomiting, cardiovascular collapse or dangerously low potassium also require medical intervention. In the most severe cases, continued supportive care may be necessary as well as addiction counseling.

The best defense against powdered caffeine overdose is to avoid using it at all, but in cases where caffeine toxicity is suspected, immediate inpatient care is critical to a positive outcome.

Don’t delay another second
when help is so close.

Call 866-493-0802 Now!

Comments

No comments yet! Start the conversation.

Leave a Comment!